Alabama, 2011

Drought in Alabama, May 17 to 31, 2011

May 17 to 31, 2011 · NWS BMX · 1 event in 1 county or zone

As the below normal rainfall and hot conditions continued into the middle of May, drought conditions spread northward into Randolph County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

As the below normal rainfall and hot conditions continued into the middle of May, drought conditions spread northward into Randolph County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 16, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT MON MAY 16 2011

.UPDATE...AVIATION.

&&

.DISCUSSION...

PATCHES OF LIGHT DRIZZLE WILL CONTINUE FOR AT LEAST A COUPLE OF
MORE HOURS ACROSS CENTRAL ALABAMA. CURRENT SATELLITE PICTURE SHOWS
THAT CLOUD COVER HAS DECREASED SUBSTANTIALLY OVER THE LAST FEW
HOURS. IT LOOKS LIKE COVERAGE WILL CONTINUE TO DECREASE AS WE HEAD
INTO THE OVERNIGHT HOURS. COLD AIR ADVECTION DOES NOT SEEM TO BE
QUITE AS STRONG AS PREVIOUSLY ANTICIPATED. AS A RESULT...
TEMPERATURES ARE RUNNING WARMER THAN FORECAST AND WILL HAVE TO
ADJUST THEM AS A RESULT.

UPDATED FORECAST WILL BE OUT SHORTLY.

10/ARM

&&

.AVIATION...06Z TAF DISCUSSION.

PESKY STRATOCUMULUS DECK HAS BEEN PLAGUING CENTRAL ALABAMA FOR THE
PAST FEW FORECAST CYCLES. THE LATEST RADAR IMAGERY DEPICTS THAT THE
EARLIER LIGHT ECHOES HAVE GENERALLY DISSIPATED BUT LOWER CEILINGS
WERE NOTED WHERE THIS LIGHT PRECIP FELL. ALSO OF NOTE...MUCH OF THIS
LIGHT PRECIP DID NOT MAKE IT TO THE GROUND. HELD ONTO MVFR CEILINGS
AT BHM/EET/ANB FOR A FEW MORE HOURS BEFORE LIFTING TO VFR CEILINGS.
THE REMAINDER OF THE TERMINALS WILL EXPERIENCE VFR CEILINGS. ALL
CEILINGS WILL CONTINUE THINNING AND BECOME SCATTERED BY 12Z. WINDS
PICK UP AFTER SUNRISE AS PRESSURE GRADIENT REMAINS RATHER TIGHT
THROUGH A FEW THOUSAND FEET. A FEW GUSTS TO AROUND 20KTS CAN BE
EXPECTED BY AFTERNOON.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

75

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 16, 6:39 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT MON MAY 16 2011

ALZ011>015-017>050-171130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
739 PM CDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Randolph

When
May 17, 12:00 AM CST to May 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

The lack of any significant rainfall and the building heat led to Severe Drought (D2) conditions spreading northward into Randolph County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316127.